HealthCentral.com

People's Pharmacy


For more up-to-date information on drugs, herbs and home remedies visit The People's Pharmacy Home Site at peoplespharmacy.us


Is There A Danger In Taking Too Much Pepto-Bismal?

Posting Date: 08/01/2001

Q. I frequently suffer from indigestion, for which I take up to four doses of Pepto-Bismol a day. My pharmacist says that's fine. Is it true, or is there a danger in taking too much Pepto-Bismol?

A. Four doses a day for indigestion should be safe for up to a month. But with continual use of Pepto-Bismol, you may risk problems with either bismuth or salicylate, two of the primary ingredients in this digestive aid.

Bismuth overdose may lead to neurological symptoms and unsteadiness, although this is unlikely with Pepto-Bismol. Salicylate is similar to an ingredient in aspirin and can interact with other drugs or cause ringing in the ears.

Prolonged indigestion calls for medical diagnosis. You may be infected with Helicobacter pylori, a bacteria that can live in the stomach and cause ulcers or chronic gastritis.




Symptoms Checker